Welcome to the Podiatry Arena forums

You are currently viewing our podiatry forum as a guest which gives you limited access to view all podiatry discussions and access our other features. By joining our free global community of Podiatrists and other interested foot health care professionals you will have access to post podiatry topics (answer and ask questions), communicate privately with other members, upload content, view attachments, receive a weekly email update of new discussions, access other special features. Registered users do not get displayed the advertisements in posted messages. Registration is fast, simple and absolutely free so please, join our global Podiatry community today!

  1. Everything that you are ever going to want to know about running shoes: Running Shoes Boot Camp Online, for taking it to the next level? See here for more.
    Dismiss Notice
  2. Have you considered the Critical Thinking and Skeptical Boot Camp, for taking it to the next level? See here for more.
    Dismiss Notice
  3. Have you considered the Clinical Biomechanics Boot Camp Online, for taking it to the next level? See here for more.
    Dismiss Notice
Dismiss Notice
Have you considered the Clinical Biomechanics Boot Camp Online, for taking it to the next level? See here for more.
Dismiss Notice
Have you liked us on Facebook to get our updates? Please do. Click here for our Facebook page.
Dismiss Notice
Do you get the weekly newsletter that Podiatry Arena sends out to update everybody? If not, click here to organise this.

Anticoagulants in the clinic????

Discussion in 'General Issues and Discussion Forum' started by Kareem, Oct 13, 2009.

  1. Kareem

    Kareem Member


    Members do not see these Ads. Sign Up.
    Hey
    I'm a pod student and I am having trouble recognising what precautions we should take in the clinic in regards to patients taking anticoagulants?
    Any tips (no matter how small or big) would be helpful!
    Thanks
     
  2. admin

    admin Administrator Staff Member

    They bleed a lot.
     
  3. Kareem

    Kareem Member

    Ok
    taking that into account.
    Generally speaking I should try to avoid bleeding with any patient.
    But with these patients I should be 'extra' careful to make sure they don't bleed?
    In my limited clinical exposure I have seen when need by some podiatrist's will make patient bleed (for a positive outcome)- but here we would avoid that situation?
    What about debridement of vascular or neurovascular corns?

    I am just a bit daunted at touching any patient on anticoagulants right now :wacko:
     
  4. LuckyLisfranc

    LuckyLisfranc Well-Known Member

    All bleeding stops eventually. ;)




    Honestly, this is only a significant issue with invasive procedures beyond the dermis. Its even not unusual to do cutaneous surgery on someone who mild to moderately anticoagulated.

    Nothing some firm pressure and a little chat about the weather won't address.

    LL
     
  5. Try not the stress too much when you see they are on anticoagulants your fine motor skills will reduce.

    Also as LL says if they do bleed stop it and then make an appointment the next few days to check with all the proper conversations about if the see spot bleeding to contact.... Most of the time when I was at school and there was a little blood the patient whould always say ┬┤sorry about that dear happens all the time at home ┬┤
     
  6. Kareem

    Kareem Member

    Thanks for feedback- this is for an assignment!.
    The topic btw is- "The use of anticoagulants in patients with cardiovascular pathology and it's clinical podiatric significance"
    I have done it pretty well IMO but my lecturer commented that I should say something about "the precautions that you would take with a patient on anti-coagulants."
    (In rest of essay i have talked about the drugs, the adverse affects, implications in regards to surgery etc.)
    Now he doesn't mean surgically. I would suppose he is in reference to GT's?
    All I need is someone to help point me in the right direction....and I can search for articles from there
    Just all the articles I have been looking at talk only about foot surgery- so I am struggling for this small part (probably only 20-40 words in a 1000 word essay).

    I have found one article (maybe a 2nd somewhere) saying you don't need to worry for minor procedures...
    But even then I have found differences of opinion across articles- some saying you can do PNA's on people taking anticoagulants and some saying you can't
    (A bit like what LuckyLisfranc said).
    Anyway thanks for any help you can give
     
  7. Ella Hurrell

    Ella Hurrell Active Member

    Hi Kareem

    Maybe your lecturer was getting at what dressings (ie. kaltostat) you might keep handy in the clinic to aid coagulation? Some pods keep Ferric chloride for this purpose - I have never done so, so don't know much about it.
     
  8. mgates01

    mgates01 Active Member

    Hi Kareem
    in conjunction with our Haematology Department we drew up some guidelines for carrying out nail surgery procedures on patients on anti-coagulants.
    This arose from some debate within our department as to whether anticoagulants should be stopped prior to such procedures, and indeed whether we should actually be carrying out nail surgery on these patients in a non-hospital environment.
    The answers were no and yes!
    The guidelines are in fact only very slight modifications of the existing guidelines for dentists.
    I have attached these if they are of use to you.
    Michael
     

    Attached Files:

  9. PowerPodiatry

    PowerPodiatry Active Member

    As a podiatrist who is on anticoagulants and did his masters project on thrombo prophelaxis I have found there is a huge lack of knowledge about anticoagulants. I surveyed a group of podiatrists and was alarmed when asked what INR was and was it important to know when deciding what procedures to perform.

    Investigate your heart out but use science rather than the misinformation that is frequently published to guide your decisions.

    I dropped a scalpel a few months ago and stupidly caught it. My INR was 2.7 at the time and yes bleeding does stop after swearing and using applied pressure.:deadhorse:
     
  10. Kareem

    Kareem Member

    Hey everyone
    Thanks heaps for your help. I have since finished my assigment.
    Fingers crossed that the Kaltostat (thanks Ella Hurrell) was what he was after.
    If I'm wrong- I fail this subject and add another year to my degree. No pressure :p
    Would love to finish this degree in 3 years (not 4).

    And to Collin, we have been very heavily lectured about scalpel safety at uni ;). I've only (stupidly) pierced my glove yet. I'm learning!
     
  11. dgroberts

    dgroberts Active Member

    Very interesting that.

    RE dressings, what do you use? We currently only have Kaltostat, it works but is a pig to get off 24hrs later, can be really painful for the pt sometimes too.

    The absorbable ones sound interesting, can they just be applied and left for a few days before the 1st dressing change?
     
  12. mgates01

    mgates01 Active Member

    Hi
    as a general rule we too use Kaltostat.
    I have used the absorbable dressing - "surgicel", (almost exclusively at college though less frequently nowadays in NHS).
    These type of dressings, as it says on the tin, are absorbable so you don't have to remove them at all.
    They are, however, a tad more expensive!!
    Michael
     
Loading...

Share This Page